Alert archive / Maryland / Tornado Warnings in 2002
Tornado Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 28, 2002, 7:02 PM EDT for 4 counties in Maryland. It was in force for 43 min. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 7:02 PM EDT (23:02 UTC)
- Expired
- Apr 28, 2002, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:02 PM EDT | Tornado F2 | La Plata, MD | A second tornado briefly touched down just north of downtown La Plata. |
| Apr 28, 7:05 PM EDT | Hail 1 | Waldorf, MD | Dime to quarter sized hail was reported. |
| Apr 28, 7:05 PM EDT | Hail 3 | La Plata, MD | Slightly larger than baseball sized hail fell. |
| Apr 28, 7:05 PM EDT | Thunderstorm Wind 70 E | La Plata, MD | A spotter estimated a wind gust of 80 MPH from the northwest. |
| Apr 28, 7:06 PM EDT | Hail 4.5 | La Plata, MD | Golf ball to CD sized hail was observed. |
| Apr 28, 7:07 PM EDT | Hail 2 | Waldorf, MD | Hen egg sized hail fell. |
| Apr 28, 7:10 PM EDT | Hail 2.75 | Bryantown, MD | Baseball sized hail was reported. |
| Apr 28, 7:15 PM EDT | Thunderstorm Wind | Charlotte Hall, MD | Trees were downed. |
| Apr 28, 7:20 PM EDT | Hail 2.75 | Patuxent, MD | Baseball sized hail covered the ground, dented cars, and broke windows. |
| Apr 28, 7:25 PM EDT | Hail 1.75 | Bowens, MD | Golf ball sized hail fell on Adelina Road about a mile north of the tornado's path. |
| Apr 28, 7:31 PM EDT | Tornado F2 | Bowens, MD | A strong tornado crossed the Patuxent River from Charles County and moved east through central Calvert County. It tracked between Patuxent View and Western Shore Estates before moving onto the Chesapeake Bay. |
| Apr 28, 7:35 PM EDT | Hail 1.75 | Prince Frederick, MD | Golf ball sized hail was reported. |
| Apr 28, 7:42 PM EDT | Tornado F1 | Long Beach, MD | A tornado developed on the Long Beach shoreline just north of Calvert Cliffs power plant and moved offshore. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
| Apr 28, 6:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 282302 TORLWX MDC009-017-033-037-282345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 702 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND CALVERT COUNTY IN SOUTHERN MARYLAND CHARLES COUNTY IN SOUTHERN MARYLAND EXTREME NORTHERN ST. MARYS COUNTY IN SOUTHERN MARYLAND * UNTIL 745 PM EDT * AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER BRYANS ROAD...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE... OVER WHITE PLAINS AT 706 PM 3 MILES NORTH OF LA PLATA AT 708 PM OVER ST. CHARLES AT 710 PM 4 MILES SOUTH OF WALDORF AT 714 PM 6 MILES NORTH OF GOLDEN BEACH AT 732 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. JA/ND
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:00 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN APR 28 2002 SHORT TERM (TNGT THROUGH MON NIGHT)... MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE. FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH REAL COLD AIR TO ADVECT IN TONIGHT. ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS. MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ LONG RANGE OUTLOOK...TUE THRU SUN... HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT. LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT AND SUN. -BMW SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM. .LWX... DC...SCA TIDAL PTMC. MD...SCA CHSPK BAY AND TIDAL PTMC. VA...NONE. WV...NONE. WATSON
In the hours before
Local storm report, Apr 28, 5:43 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
543 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MOUNT JACKSON VA WIND DAMAGE
04/28/02 SHENANDOAH *** 2 INJ ***
FOUR HOUSES DAMAGED.
ELDERLY COUPLE INJURED.
REPORTED BY LAW ENFORCEMENT
0441 PM BERGTON VA .75 INCH HAIL
04/28/02 ROCKINGHAM
0445 PM NEW MARKET VA WIND DAMAGE
04/28/02 SHENANDOAH TRACTOR TRAILER FLIPPED ON
I-81.
CASLocal storm report, Apr 28, 5:48 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
548 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH I-81 MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
CASSpecial weather statement, Apr 28, 6:10 PM EDT, 52 minutes before
VAZ027-028-030-031-WVZ050-055-282245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 610 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORM WARNING FOR HARDY COUNTY EXPIRED... ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM... DOPPLER RADAR IN STERLING VIRGINIA IS TRACKING A THUNDERSTORM IN EASTERN HARDY COUNTY WV MOVING INTO SHENANDOAH COUNTY VA. THIS STORM IS PRODUCING VERY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL CLIP THE SOUTHERN PORTION OF FREDERICK COUNTY...NORTHERN AND CENTRAL SHENANDOAH COUNTY AND WILL MOVE INTO WARREN AND NORTHERN PAGE COUNTY BY 630 PM. BMW
Local storm report, Apr 28, 6:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
653 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
0606 PM 5 W WARRENTON VA WIND DAMAGE
04/28/02 FAUQUIER LARGE TREE AND UTILITY
POLES DOWN.
0635 PM DALE CITY VA 1.75 INCH HAIL
04/28/02 PRINCE WILLIAM
0600 PM NORMAN VA WIND DAMAGE
04/28/02 CULPEPER TREE DOWN ON 522 NEAR 633.
0610 PM NEW BALTIMORE VA .75 INCH HAIL
04/28/02 FAUQUIER
CASLocal storm report, Apr 28, 6:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
658 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 S MOUNT JACKSON VA TORNADO
04/28/02 SHENANDOAH MILE MARKER 268. DEBRIS
ACROSS ROAD.REPORTED BY LAW
ENFORCEMENT
0606 PM 5 W WARRENTON VA WIND DAMAGE
04/28/02 FAUQUIER LARGE TREE AND UTILITY
POLES DOWN.
0635 PM DALE CITY VA 1.75 INCH HAIL
04/28/02 PRINCE WILLIAM
0600 PM NORMAN VA WIND DAMAGE
04/28/02 CULPEPER TREE DOWN ON 522 NEAR 633.
0610 PM NEW BALTIMORE VA .75 INCH HAIL
04/28/02 FAUQUIER
0655 PM INDIAN HEAD MD 1.75 INCH HAIL
04/28/02 CHARLES
CASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 42 min |
| Apr 28, 6:59 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery | 46 min |
| Apr 28, 7:44 PM EDT | Tornado Warning | LWX | Calvert | 31 min |
Nearby
Tornado Warnings in Maryland, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.